Above & Beyond Taking As Directed
This is a topic which I believe is one that must be talked about on a regular basis. For those of you who take opioid pain medication to keep your pain at bay in order for you to move more and suffer less, it is essential that safe use is in the forefront. You must have a clear understanding about safe use when taking these medication AND take responsibility for protecting others around you. Safe use should be a regular topic of conversation with your healthcare provider(s) BEFORE you are handed that first prescription and reviewed each time it is renewed. Your loved ones, particularly those who live in the same home as you, must become better informed on key safety issues too.
There are some key tips to remember before an opioid prescription is written for you along with what to watch for when taking this medication, how to lessen the risk of unintentional overdose as well as how to safeguard and properly dispose of these medications. This blog will cover important information as a two-part series.
Key Opioid Safety Tips:
- Never take a prescription pain medication unless it is prescribed to you.
- Before accepting an opioid prescription:
- Ask your healthcare provider if you don’t understand when or how you should take your medication.
- Report all of the medications you are taking. This includes other prescription medications, over-the-counter medications, vitamins and supplements. This helps to avoid harmful interactions.
- Discuss what side affects you might expect, when to report any problems and how to best manage them.
- Most side effects associated with opioids (for example, sleepiness and difficulty concentrating) tend to go away in a short period of time. If they do not go away or become worse, notify your health care provider.
- Constipation, the most common side effect, continues as you take these medications. You and your health care provider should work on a plan to prevent constipation from complicating your pain care.
- People are afraid of becoming addicted to pain medications even if used for pain and taken as instructed. Studies and clinical practice have shown that this risk is increased for those who have a history of compulsive behaviors or substance use disorder. If you have a personal or family history of substance use disorder (alcoholism, prescription or illicit drugs, nicotine) or other behavioral health disorders, report this to your health care provider as your pain plan is developed.
- Review the difference between tolerance, physical dependence and addictive disease.
- Discuss any conditions you may have that may make opioid pain relievers less of a desirable option for you, such as:
- Pregnancy, especially in the first trimester,
- History of respiratory depression, acute or severe bronchial asthma or other respiratory diseases
- Certain kidney problems
- History of sleep apnea
- Regular use of sedating or anxiety medications
- History of active substance use disorder or other mental health disorders where impulse control is problematic.
- When taking a prescription pain medication:
- Do not take any newly prescribed or over-the-counter medications that can cause sleepiness or sedation like benzodiazepines (Xanax, Valuim); antihistamines (Benadryl, Zyrtec, Allegra); or sleep aids (Ambien, Lunesta) without discussing this with your (opioid) prescribing health care provider FIRST.
- Never take more medication than prescribed for you and never share your pain medication with anyone else.
- NEVER mix pain medicine with alcohol (beer, wine, whisky and others) as this combination can be deadly. Alcohol can cause “dumping” which can suddenly increases the effect of pain medication to toxic levels.
- Do NOT chew, cut, crush, or dissolve extended release opioid tablets or open opioid capsules (unless allowed by manufacturer guidelines).
- Do not take these pain medications for reasons other than pain. Do not take them to help you sleep, do not take them to help you cope with a “bad day”, do not take them to lessen your sadness or anxiousness, do not take them to escape your problems.
- Report immediately to your opioid prescriber, if you develop a respiratory tract infection (cold or flu) with or without fever and are taking extended release opioid medication. Your dose may require a reduction during this time frame.
Any and all medications carry risks for overdose. This is particularly true in a society like ours where “more is better.” Opioid pain medications can carry the risk of unintentional overdose even when taken a prescribed in some circumstances. Read about opioid overdose rates in the U.S.
Avoiding the situations as listed above can lessen your risk. It is also wise to know what to do if faced with an overdose. An opioid emergency is typically due to an overdose which can cause permanent organ damage and premature death. The “red flags” that are commonly seen when someone may have overdosed are heavy snoring; drunk appearance; difficult to arouse or unable to talk; and slow, shallow breathing. Signs of an overdose are:
- Skin is very pale and cold/clammy to touch
- Fingernails, lips becoming dusky–blue/purple
- Body is limp
- Vomiting or gurgling, wet breathing noises
- Unable to talk or waken from sleep even with shaking and loud noises
- Shallow to no breathing
- Very slow heartbeat to no pulse
If you or someone else overdoses on opioids, this is a medical emergency where you (or others, if you) should be prepared to respond quickly.
- Immediately call emergency services (911)and tell them about the suspected overdose (this should prompt them to bring naloxone to counteract effects)
- If the person is breathing carefully roll the person on his/her side. This will help to keep the airway clear and prevent the person from choking on vomit. Do your best to keep him/her awake.
- If you have naloxone on hand, now is the time to give it
- Try to find out what the person took; this can help direct emergency care
- If not breathing, use life-saving first aid which includes rescue breathing (when the person is not breathing) or CPR (this combines rescue breathing and chest compressions and is used when not breathing and there is no pulse)
Naloxone is a powerful tool that saves lives from opioid overdose and offers versatility of use. Whether given a prescription for in home use, such as the auto-injector or used in the field by emergency workers or law enforcement, naloxone has lessened the loss of life. Dr Lynn Webster provides a thoughtful review in his blog, Reflections on Pain Week, which supports SAMSHA’s recommendation for use. Receiving a naloxone prescription along with an opioid prescription as a new safeguard is growing more popular in clinical practice.